Alert archive / Alabama / Flash Flood Warnings in 2010
Flash Flood Warning 16, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 3, 2010, 5:01 AM CDT for Clay County, Randolph County, Alabama. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2010, 5:01 AM CDT (10:01 UTC)
- Expired
- May 3, 2010, 9:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, AL, Randolph County, AL
The radar
The Atlanta radar (KFFC), 85 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 5:53 AM CDT | FLASH FLOOD | 5 Ese Millerville, AL | SEVERE FLOODING REPORTED ON COUNTY ROAD 35 IN THE BLUFF SPRINGS AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
833
WGUS54 KBMX 031001
FFWBMX
ALC027-111-031400-
/O.NEW.KBMX.FF.W.0016.100503T1001Z-100503T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 AM CDT MON MAY 3 2010
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN CLAY COUNTY IN EAST CENTRAL ALABAMA...
RANDOLPH COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF WEDOWEE...
* UNTIL 900 AM CDT
* AT 452 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED VERY HEAVY
RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TENNANT...
R.L. HARRIS DAM...OFELIA...NEWELL...NAPOLEON...GRAHAM...CRAGFORD
AND BIG SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3311 8549 3311 8595 3350 8533 3349 8530
3326 8526
$$
27What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 2, 11:50 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, May 2, 11:50 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1150 PM CDT SUN MAY 2 2010 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... BEGINNING TO FINALLY SEE THE LIGHT AT THE END OF THE TUNNEL IN THE EXTREME NORTHWEST AS THE SHOWERS AND THUNDERSTORMS DEVELOP FURTHER SOUTH AND EAST ACROSS THE CWA. EXPECT THAT MOST STORMS WILL LOSE THEIR SEVERE EDGE AS WE CONTINUE THROUGH THE REMAINDER OF THE OVERNIGHT...HOWEVER...A FEW MAY REMAIN ON THE STRONGER SIDE. THERE IS AN OUTSIDE POSSIBILITY THAT ONE OR TWO COULD GET REACH SEVERE LIMITS...BUT AS THE BETTER DYNAMICS QUICKLY SHIFT TO THE NORTH AND THE AREA CONTINUES TO GET WORKED OVER BY HEAVY RAINFALL...DON'T EXPECT IT WILL BE THE NORM. OTHERWISE...THE THREAT FOR HEAVY RAIN CONTINUES AT LEAST FOR THE NEXT 12 TO 18 HOURS AS THE BEST FORCING SHIFTS EAST AND SOUTH WITH TIME. THE MOISTURE ADVECTION CONTINUES TO BE IMPRESSIVE AHEAD OF THE FRONT WITH PW VALUES MAXIMIZED OVER 2 INCHES. THIS COULD LEND TO THE THREAT FOR LOCALIZED FLOODING ACROSS THE CENTRAL AND EASTERN MOST COUNTIES THROUGH THE OVERNIGHT AND TOMORROW. STILL EXPECTING EVERYONE TO BE IN THE GENERAL 2 TO 4 INCH RANGE WITH SOME ISOLATED LOCALLY HIGHER AMOUNTS. HAVE SHORTENED THE LENGTH ON THE FLASH FLOOD WATCH IN THE EXTREME WEST...BUT FOR THE CENTRAL AND EAST...WILL KEEP IN PLACE AS IS. GRADIENT WINDS WILL REMAIN STRONGEST AHEAD OF THE FRONT...ALTHOUGH SOME WEAKENING IS STILL EXPECTED AS THE EARLY MORNING APPROACHES. UPDATES ARE OUT. && AVIATION...06Z TAF DISCUSSION. MAIN CHALLENGE WITH THE AVIATION FORECAST REMAINS TRYING TO TIME THE ARRIVAL AND DEPARTURE OF SHOWERS AND THUNDERSTORMS. THE LEADING EDGE HAS MADE A SLOW EASTWARD PROGRESS OVER THE LAST 6-8 HOURS...AND IS EXPECTED TO CONTINUE TO DO SO OVERNIGHT. DUE TO THE TROPICAL NATURE OF THE AIR MASS...THE SHOWERS AND STORMS ARE VERY EFFICIENT AT DROPPING CEILINGS AND VISIBILITIES WHEN THEY MOVE THROUGH. HOWEVER...IN BETWEEN THE RAIN DROPS...CONDITIONS VARY QUITE A BIT. THUS...IT IS VERY DIFFICULT TO COME UP WITH A REPRESENTATIVE CONDITION WHILE THE RAIN IS MOVING IN AND OUT. HAVE TRIED MY BEST. THE BACK EDGE IS MOVING JUST AS SLOWLY EASTWARD AS THE LEADING EDGE...SO IT WILL BE SEVERAL HOURS BEFORE TCL GETS ANY DEFINITIVE IMPROVEMENT. BUT...MODELS INSIST THAT WINDS WILL EVENTUALLY SWING AROUND TO THE WEST/NORTHWEST...AND START TO USHER IN A DRIER AIR MASS AND EVENTUALLY IMPROVE THINGS BACK TO VFR. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA IS BEING MONITORED FOR ACCURACY. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR THE FOLLOWING COUNTIES: AUTAUGA...BIBB...BLOUNT...CALHOUN...CHEROKEE... CHILTON...CLAY...CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH... HALE...JEFFERSON...LOWNDES...MARENGO...MONTGOMERY...PERRY... RANDOLPH...SHELBY...ST. CLAIR...TALLADEGA...TALLAPOOSA. WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...CALHOUN... CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA... DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON... LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...MONTGOMERY... PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER... WINSTON. FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING COUNTIES: TUSCALOOSA...WALKER. FLASH FLOOD WATCH UNTIL 1 AM CDT MONDAY FOR THE FOLLOWING COUNTIES: FAYETTE...GREENE...LAMAR...MARION...PICKENS...SUMTER... WINSTON. FLASH FLOOD WATCH FROM 7 AM CDT MONDAY THROUGH MONDAY EVENING FOR THE FOLLOWING COUNTIES: BARBOUR...BULLOCK...CHAMBERS...LEE... MACON...PIKE...RUSSELL. &&
Hazardous weather outlook, May 3, 1:55 AM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 155 AM CDT MON MAY 3 2010 ALZ011>015-017>050-040300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 155 AM CDT MON MAY 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. STRONG THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE OVERNIGHT HOURS ALONG AND SOUTH OF A SELMA...TO ALEXANDER CITY...TO WEDOWEE LINE...AS A COLD FRONT SLOWLY MOVES SOUTHEAST THROUGH THE AREA. WITH GUSTY WINDS BEING THE PRIMARY THREAT. FLASH FLOODING WILL ALSO BE A POSSIBILITY AS MOISTURE LEVELS REMAIN VERY HIGH. 1 TO 3 INCHES OF RAIN...WITH ISOLATED HIGHER TOTALS...REMAIN POSSIBLE OVERNIGHT TONIGHT FOR THE SAME AREA. AREAS SOUTH OF A TROY TO PHENIX CITY MAY NOT BE IMPACTED BY THE HEAVIER RAIN UNTIL SUNRISE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SEVERE WEATHER WILL AGAIN BE POSSIBLE ON MONDAY AS THIS SLOW MOVING SYSTEM CONTINUES ACROSS CENTRAL ALABAMA. THE MAIN THREAT WILL BE DAMAGING WINDS AND THE THREAT WILL BE CONFINED TO AREAS ALONG AND SOUTH OF INTERSTATE 85. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM IS EXPECTED TO BECOME STATIONARY ACROSS THE SOUTHERN HALF OF THE AREA BY TUESDAY. FLASH FLOODING AND RIVER FLOODING WILL BE POSSIBLE THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... LOCAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED SOUTHEAST THROUGH MONDAY.
In the hours before
Special weather statement, May 2, 11:31 PM CDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1131 PM CDT SUN MAY 2 2010 ALZ017-018-030515- BLOUNT-ETOWAH- 1131 PM CDT SUN MAY 2 2010 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT AND ETOWAH COUNTIES UNTIL 1215 AM CDT... AT 1126 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF MCLARTY TO FAIRVIEW...OR ALONG A LINE EXTENDING FROM 7 MILES WEST OF ALBERTVILLE TO CLEVELAND...MOVING EAST AT 30 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ROSA. HENDRIX. ONEONTA. WALNUT GROVE. SARDIS CITY. HOWELTON. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, May 2, 11:38 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1138 PM CDT SUN MAY 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG 2 E GARDEN CITY 34.01N 86.72W
05/02/2010 BLOUNT AL EMERGENCY MNGR
TREES DOWN ON HWY 26 2 MILES EAST OF GARDEN CITY
&&
KLAWSSpecial weather statement, May 2, 11:49 PM CDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1149 PM CDT SUN MAY 2 2010 ALZ036-043-030515- COOSA-ELMORE- 1149 PM CDT SUN MAY 2 2010 ...SIGNIFICANT WEATHER ALERT FOR COOSA AND ELMORE COUNTIES UNTIL 1215 AM CDT... AT 1145 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WELONA TO TITUS TO DEATSVILLE...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF ROCKFORD TO 13 MILES SOUTHWEST OF ROCKFORD TO 10 MILES NORTH OF MILLBROOK...MOVING NORTHEAST AT 50 MPH. DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WELONA. BENTLEYVILLE. TEN CEDAR ESTATES. SANTUCK. BRADFORD. RAY. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 3, 12:18 AM CDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1218 AM CDT MON MAY 3 2010 ALZ028-029-036-037-030600- CLAY-COOSA-RANDOLPH-TALLAPOOSA- 1218 AM CDT MON MAY 3 2010 ...SIGNIFICANT WEATHER ALERT FOR CLAY...COOSA...RANDOLPH AND TALLAPOOSA COUNTIES UNTIL 100 AM CDT... AT 1215 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR KELLYTON...MOVING NORTHEAST AT 50 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ALEXANDER CITY. HILLABEE CREEK. NEW SITE. GOLDVILLE. MELLOW VALLEY. CRAGFORD. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, May 3, 3:33 AM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 333 AM CDT MON MAY 3 2010 ALZ037-038-030915- CHAMBERS-TALLAPOOSA- 333 AM CDT MON MAY 3 2010 ...SIGNIFICANT WEATHER ALERT FOR CHAMBERS AND TALLAPOOSA COUNTIES UNTIL 415 AM CDT... AT 329 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR STILL WATERS RESORT...OR 9 MILES SOUTHWEST OF DADEVILLE...MOVING NORTHEAST AT 55 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BLUE CREEK MARINA. DADEVILLE. CAMP HILL. RIDGE GROVE. TRAMMEL CROSSROADS. BUFFALO. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, May 3, 4:01 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 401 AM CDT MON MAY 3 2010 ALZ019-021-030945- CALHOUN-CLEBURNE- 401 AM CDT MON MAY 3 2010 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN AND CLEBURNE COUNTIES UNTIL 445 AM CDT... AT 357 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR OXFORD LAKE...OR NEAR OXFORD...MOVING EAST AT 45 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DEARMANVILLE. CAMP SEQUOYAH. CHALAFINNEE. HEFLIN. EDWARDSVILLE. I 20 WELCOME CENTER. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:26 PM CDT | Areal Flood Advisory | BMX | Lamar | 3 hr |
| May 2, 7:53 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 37 min |
| May 2, 7:57 PM CDT | Flash Flood Warning | BMX | Lamar | 2 hr |
| May 2, 8:03 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 14 hr |
| May 2, 8:03 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 14 hr |
| May 2, 8:20 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion | 40 min |
| May 2, 8:34 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 38 min |
| May 2, 8:45 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more | 3 hr |
| May 3, 2:34 AM CDT | Flash Flood Warning | BMX | Autauga, Coosa, Dallas, Elmore, Lowndes, Montgomery and 1 more | 4 hr |
| May 3, 3:42 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 48 min |
| May 3, 4:13 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 32 min |
| May 3, 7:17 AM CDT | Flash Flood Warning | BMX | Autauga, Bullock, Chambers, Chilton, Clay, Coosa and 9 more | 4 hr |
| May 3, 8:05 AM CDT | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 25 hr |
| May 3, 9:57 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 3 days |
| May 3, 10:52 AM CDT | Areal Flood Warning | BMX | Bullock, Chambers, Coosa, Elmore, Lee, Macon and 5 more | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.